Arkansas, 2007

Flash Flooding and Damaging Winds in Arkansas, March 31, 2007

March 31, 2007 · NWS LZK · 6 events in 5 counties and zones

An upper level low pressure system passing by to the northwest of Arkansas pushed a cold front through the state. The result was severe storms and some flash flooding in southern Arkansas on the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An upper level low pressure system passing by to the northwest of Arkansas pushed a cold front through the state. The result was severe storms and some flash flooding in southern Arkansas on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 31, 5:08 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 31, 5:08 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
608 AM CDT SAT MAR 31 2007

.AVIATION...
CEILINGS WILL LOWER FROM WEST TO EAST DURING THE EARLY PART OF
THE PERIOD TO MVFR AND THEN TO IFR AS A COLD FRONT SWEEPS THROUGH
THE AREA. PRECIPITATION CURRENTLY TO THE WEST OF THE TERMINALS
WILL ARRIVE BY MORNING ACCOMPANIED BY A LINE OF CONVECTION THAT
WILL INCLUDE GUSTY WINDS IN EXCESS OF 25 KNOTS. VISIBILITY WILL
ALSO BE REDUCED IN LOCALLY HEAVY RAIN. THE FRONT WILL BE A FAST
MOVER WITH RAPID IMPROVEMENT AFTER FROPA. VFR CONDITIONS ARE
EXPECTED BY EARLY AFTERNOON OVER THE WEST AND BY THE END OF THE
PERIOD OVER THE EAST. TERMINALS OUT SHORTLY.
&&

.PREV DISCUSSION... /ISSUED 400 AM CDT SAT MAR 31 2007/

SHORT TERM...TODAY THROUGH TUESDAY
UPPER TROF WILL FINALLY BEGIN MOVING EAST TODAY. AREA OF RAIN AND
THUNDERSTORMS HAS MOVED INTO WESTERN SECTIONS AND MAY INCREASE IN
COVERAGE DURING THE MORNING. ACTIVITY HAS WEAKENED FROM EARLIER IN
THE NIGHT SO HEAVY RAIN AND SEVERE THREATS HAVE DECREASED FOR AWHILE
ALTHOUGH SOME ISOLATED STRONG TO SEVERE ACTIVITY CANNOT BE RULED
OUT. THUNDERSTORMS MAY INTENSIFY LATER THIS MORNING TO AROUND MIDDAY
AS A RESULT OF HEATING AND SOME DESTABILIZATION. A LINE OF
THUNDERSTORMS MAY DEVELOP AROUND MIDDAY MOST LIKELY IN THE VICINITY
OF CENTRAL ARKANSAS THEN MOVE TO THE EAST. SOME STORMS MAY BE SEVERE
WITH DAMAGING WIND THE MAIN THREAT BUT AN ISOLATED TORNADO OR TWO
COULD BE POSSIBLE. THIS LOOKS LIKE IT WILL BE OUT OF THE CWA BY 00Z
WITH A DRY SLOT MOVING IN AND A DECREASE IN CLOUDS AND DEW POINTS.
STRONG GUSTY SOUTHWEST WINDS COULD SET IN BEHIND THE LINE OF
THUNDERSTORMS THIS AFTERNOON AND SOME AREAS COULD HAVE LAKE WIND
ADVISORY LEVEL WINDS FOR A FEW HOURS. NOT CONFIDENT ENOUGH TO ISSUE
ADVISORY ON THIS SHIFT BUT WILL NEED TO MONITOR. WENT WITH 80 POPS
IN ALL AREAS AT SOME POINT DURING THE DAY. HAVE THE HIGH POPS IN THE
WEST EARLY WITH CHANCE POPS IN THE EAST THEN MIGRATE THE 80 POPS
INTO CENTRAL SECTIONS BY MIDDAY AND INTO THE EAST BY EARLY AFTERNOON
WITH POPS DECREASING IN THE WEST. MAXES WILL BE A TOUGH CALL. THE
ONGOING CLOUDS AND RAIN SUGGEST TEMPS WILL NOT RISE MUCH TODAY AND
WENT WITH MAXES IN THE UPPER 60S IN THE NORTH AND LOWER TO MID 70S
ELSEWHERE. WILL NEED TO WATCH THE WEST THIS AFTERNOON AS TEMPS COULD
SKYROCKET THERE IF CLOUDS BREAK OUT WITH STRONG SOUTHWEST WINDS. LEFT
SMALL POPS IN THE EAST FOR EARLY TONIGHT IN CASE THE THUNDERSTORMS
ARE SLOW MOVING OUT BUT IT IS LOOKING MORE LIKE IT SHOULD BE DRY
TONIGHT ACROSS THE AREA. WENT CLOSE TO GUIDANCE ON MINS. AS THE LOW
PRESSURE SYSTEM MOVES AWAY THE NEXT COUPLE OF DAYS...SOUTHWEST
SURFACE WINDS WILL DOMINATE THE AREA WHICH COULD LEAD TO STRONG
WARMUPS ON SUNDAY AND MONDAY. SKIES SHOULD BE MOSTLY SUNNY. TEMPS
COULD RISE FROM MINS IN THE 40S AND 50S TO MAXES IN THE UPPER 70S TO
LOWER 80S. AN UPPER TROF IN NORTHWEST FLOW AND COLD FRONT WILL MOVE
INTO THE AREA ON TUESDAY. AVAILABLE MOISTURE WITH THIS A LITTLE IN
QUESTION BUT LEFT THE CHANCE POPS GOING FOR NOW. MOST AREAS SHOULD
WARM UP NICELY ON TUESDAY BEFORE THE FRONT MOVES THROUGH.

LONG TERM...TUESDAY NIGHT THROUGH FRIDAY NIGHT
NOT A LOT OF CHANGE VERSUS THIS TIME LAST NIGHT CONCERNING THE
EXTENDED PERIOD AS ONCE AGAIN THE DIFFERENCES IN THE SYNOPTIC SCALE
ARE NOT VERY LARGE. AS USUAL IN THIS TIME FRAME...DIFFERENCES IN THE
SMALLER SCALE FEATURES BECOME EVIDENT AS THE PERIOD PROGRESSES.
STILL DO NOT FEEL THESE CHANGES WILL HAVE A MAJOR IMPACT ON OUR
SENSIBLE WEATHER AND WILL CONTINUE TO BLEND THE GFS/ECMWF MODELS.

UPPER PATTERN BECOMES HIGHLY AMPLIFIED DURING THE PERIOD WITH A DEEP
TROF TAKING UP RESIDENCE OVER THE EASTERN PACIFIC AND A DEEP CLOSED
OFF CIRCULATION CENTER OVER NORTHEAST CONUS/SOUTHEAST CANADA WITH A
STRONG RIDGE DEVELOPING OVER THE ROCKIES IN RESPONSE. COLD FRONTAL
PASSAGE STILL ON SCHEDULE FOR TUESDAY AFTERNOON/TUESDAY NIGHT AND
TEMPERATURES WILL BE COOLING OFF CONSIDERABLY.

PERIOD INITIATES WITH PARENT LOW OVER THE UPPER MISSISSIPPI VALLEY
AND ASSOCIATED COLD FRONT BISECTING THE STATE. WILL CONTINUE CHANCE
POPS THROUGH THE NIGHT FOR MAINLY THE SOUTHEAST HALF OF THE STATE
UNTIL FROPA OCCURS. ONCE LOW MOVES INTO THE GREAT LAKES STATES...IT
UNDERGOES RAPID STRENGTHENING WITH DEEP NORTHWEST FLOW DEVELOPING
IN ITS WAKE. COOL CANADIAN HIGH PRESSURE WILL BUILD INTO THE NATIONS
MID SECTION AND INTO THE MID SOUTH. AFTERNOON TEMPERATURES LIKELY
COOLING OFF ANYWHERE FROM 8 TO 14 DEGREES FROM WHAT HAS BEEN SEEN OF
LATE. THE COOL DOWN AT NIGHT COULD BE EVEN GREATER VERSUS LOWS OVER
THE PAST SEVERAL NIGHTS.

ANOTHER DISTURBANCE RIDING DOWN IN THE NORTHWEST FLOW WILL MOVE
ACROSS THE AREA THURSDAY NIGHT. ONLY SLIGHT CHANCE POPS CAN BE
JUSTIFIED WITH THIS SYSTEM BUT ITS MAIN EFFECT WILL BE TO REINFORCE
THE COOL AIR ALREADY IN PLACE. TEMPERATURES ON DAY SEVEN COULD BE AS
MUCH AS 10 DEGREES BELOW NORMAL. MEX NUMBERS LOOK REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  51  79  51 /  80  10  10  10
CAMDEN AR         75  53  83  54 /  80  10  10  10
HARRISON AR       68  48  77  50 /  80  10  10  10
HOT SPRINGS AR    73  52  81  53 /  80  10  10  10
LITTLE ROCK   AR  73  52  81  53 /  80  10  10  10
MONTICELLO AR     76  54  83  54 /  80  20  10  10
MOUNT IDA AR      73  51  81  53 /  80  10  10  10
MOUNTAIN HOME AR  69  48  77  50 /  80  10  10  10
NEWPORT AR        73  52  80  52 /  80  20  10  10
PINE BLUFF AR     75  53  82  54 /  80  20  10  10
RUSSELLVILLE AR   72  50  80  52 /  80  10  10  10
SEARCY AR         73  52  81  52 /  80  10  10  10
STUTTGART AR      74  53  81  53 /  80  20  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...29 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Mar 31, 4:00 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT MAR 31 2007

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE REMAINS OVER CENTRAL KANSAS THIS MORNING WITH THE
ASSOCIATED COLD FRONT LOCATED OVER EASTERN OKLAHOMA AND THEN CURVING
BACK INTO CENTRAL TEXAS. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
OVER WESTERN AND CENTRAL ARKANSAS THIS MORNING AND RAIN WILL BECOME
LIKELY ACROSS ALL OF THE FORECAST AREA SOMETIME DURING THE DAY AS
THE LOW MOVES OFF TO THE NORTHEAST AND DRAGS THE FRONT ACROSS THE
STATE.

THE FRONT IS FORECAST TO BE ALONG THE ARKANSAS AND OKLAHOMA BORDER
EARLY THIS MORNING...AND THEN ACROSS CENTRAL SECTIONS AROUND MID
AFTERNOON BEFORE FINALLY REACHING EASTERN ARKANSAS BY THE END OF THE
DAY. PRECIPITATION WILL END QUICKLY AFTER THE FRONT MOVES THROUGH AS
CONSIDERABLY DRIER AIR PUNCHES IN BEHIND THE SYSTEM WITH ALL RAIN
OUT OF THE AREA BY EARLY EVENING.

WHILE THE ATMOSPHERE APPEARS TO BE TOO STABLE INITIALLY FOR A
SIGNIFICANT SEVERE WEATHER OUTBREAK...THE POTENTIAL STILL EXISTS FOR
STRONG TO SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA WITH THE
BEST CHANCES OF SEEING SEVERE WEATHER OVER THE EASTERN HALF OF THE
STATE...EAST OF A LINE FROM ARKADELPHIA TO MORRILTON TO MARSHALL TO
MOUNTAIN HOME. A LINE OF STORMS IS LIKELY TO DEVELOP OVER CENTRAL
SECTIONS NO LATER THAN MIDDAY AND SWEEP EAST. DAMAGING WINDS WILL BE
THE MAIN CONCERN. THE WIND STRUCTURE FOR THIS STORM SYSTEM IS NOT
IDEAL FOR TORNADO DEVELOPMENT BUT THEY CAN NOT BE COMPLETELY RULED
OUT...ESPECIALLY FURTHER TO THE EAST WHERE THE FRONT WILL ARRIVE
LATER IN THE DAY ALLOWING THAT PART OF THE STATE TO HEAT UP AND
DESTABILIZE SOMEWHAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL DRY AND UNSEASONABLY MILD DAYS WILL CONTINUE IN THE WAKE OF
SATURDAYS WEATHER SYSTEM AS HIGH PRESSURE WILL GENERALLY BE IN
CONTROL. THE UPPER AIR PATTERN WILL BE UNDERGOING A SIGNIFICANT
AMPLIFICATION DURING THE MIDDLE PART OF THE WEEK WHICH WILL RESULT
IN CONSIDERABLY COOLER AIR RETURNING TO THE NATURAL STATE.

A COLD FRONT IS FORECAST TO MOVE THROUGH THE STATE TUESDAY NIGHT BUT
ONLY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE UPPER
LEVEL FLOW OF AIR WILL TURN NORTHWEST BEHIND THIS FRONT AS A STRONG
UPPER LEVEL RIDGE DEVELOPS OVER THE ROCKIES. THIS RIDGE WILL BE
ANCHORED ON THE WEST BY A DEEP EASTERN PACIFIC TROF AND TO THE EAST
BY A DEEP UPPER LEVEL LOW OVER NEW ENGLAND. CANADIAN HIGH PRESSURE
WILL MOVE INTO THE NATIONS MID SECTION WITH DAY TIME HIGHS DROPPING
BACK TO LEVELS MORE REMINISCENT OF EARLY TO MID MARCH RATHER THAN
EARLY APRIL. ANOTHER COLD FRONT WITH YET ANOTHER SHOT OF COOL AIR IS
FORECAST TO COME THROUGH THURSDAY NIGHT AND INTO FRIDAY. AGAIN...
ONLY SCATTERED PRECIPITATION IS EXPECTED BUT ANOTHER SURGE OF COOL
AIR WILL ACCOMPANY THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

56

The radar

The Little Rock radar (KLZK), 99 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cleveland

When
March 31, 8:02 AM CST to 8:05 AM CST
Where
Cleveland County, 1 mi W of Rison to 1 mi NNE of Rison
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.950, -92.197

On U.S. 79, much of the tin roof was torn off the waste transfer station. On Niven Road, about three dozen large trees were blown down. Four mobile homes were damaged by the falling trees. One trailer, which was vacant, had a tree slice all the way through it. Two of the trailers were occupied, but there were no injuries. Power lines were knocked down by the falling trees. On Adams Road, a porch roof was blown off and a pine tree about 20 inches in diameter fell, taking down a power line.

Flash Flood, Ouachita

When
March 31, 8:45 AM CST
Where
Ouachita County, 1.34 mi WSW of Camden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.573, -92.852

Water covered portions of Arkansas Highway 7.

Flash Flood, Ouachita

When
March 31, 8:45 AM CST
Where
Ouachita County, Chidester
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.700, -93.020

Water was over Ouachita County Road 25.

Flash Flood, Dallas

When
March 31, 9:00 AM CST
Where
Dallas County, 0.57 mi E of Fordyce
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.820, -92.410

Water was over portions of Arkansas Highway 8.

Flash Flood, Lincoln

When
March 31, 10:00 AM CST
Where
Lincoln County, 0.9 mi SE of Star City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.941, -91.839

Water was over Arkansas Highway 11 East.

Thunderstorm Wind, Bradley

When
March 31, 11:12 AM CST
Where
Bradley County, 1.35 mi ENE of Moro Bay
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.307, -92.348

Damage was noted at a campsite.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14271, 24008, 24014, 24009, 24010, 24013.